A 18-year-old female asked:
Disclaimer

will zyprexa (olanzapine) make me gain much weight? i was prescribed zyprexa (olanzapine) but i'm afraid of gaining too much weight

4 doctor answers
Dr. Bac Nguyen
22 years experience Family Medicine
You can control it: Weight-gain is listed as a side effect of this medication, but the pill has virtually no caloric value to it. So, it does not cause wt gain by itself--it does, however, by increasing appetite in some people, thus causing more food intake and the resulting wt gain. So, if you can control the appetite, eat modestly, exercise regularly, u should be ok. Consult doc regularly. Good luck.
Answered on Aug 20, 2019
1
1 comment
Dr. Vikas Duvvuri
15 years experience Psychiatry
If you are concerned about your weight, that is an important discussion to have with your prescribing doctor. In addition to impacting appetite/ weight, medications in the same class as Zyprexa can also impact your blood glucose and lipid levels. While some patients suffer from these side effects, others do not. Your doctor can help you balance these concerns against the benefit from Zyprexa or a similar medication.
Sep 25, 2012
Dr. Violina Frenkel
12 years experience Psychiatry
Yes: Zyprexa (olanzapine) will cause weight gain. If you are taking a very small dose (5mg) you might be ok but on the average zyprexa (olanzapine) is the worst when it comes to weight gain.
Answered on Oct 3, 2016
10
10 thanks
Dr. Vikas Duvvuri
15 years experience Psychiatry
See below.: If you are concerned about your weight, that is an important discussion to have with your prescribing doctor. In addition to impacting appetite/ weight, medications in the same class as zyprexa (olanzapine) can also impact your blood glucose and lipid levels. While some patients suffer from these side effects, others do not. Your doctor can help you balance these concerns against the benefit from zyprexa (olanzapine).
Answered on Sep 26, 2012
1
1 comment
Dr. Eric Rubinstein
Specializes in Psychiatry
Zyprexa is very effective for its FDA indications, but weight gain is common. Adding metformin reduces weight gain and helps with the other metabolic changes mentioned above.
Aug 17, 2014
Dr. Alan Ali
Dr. Alan Ali answered
31 years experience Psychiatry
Zyprexa (olanzapine): Not sure what dosage u r taking, but zyprexa (olanzapine) can cause weight gain. Best to discuss with your prescribing doctor.
Answered on Sep 28, 2016

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 48-year-old female asked:
Dr. John Gaffney
24 years experience Psychiatry
Sounds like : Sounds like you're going through a really tough time right now. In all honesty, I think your best move would be to discuss these concerns further with ... Read More
1
1 thank
A 48-year-old female asked:
Dr. Heidi Fowler
24 years experience Psychiatry
Side effects: Can read about zyprexa (olanzapine) side effects at: http://www.drugs.com/sfx/zyprexa (olanzapine)-side-effects.html. Yes, you may gain weight. I am ... Read More
1
1 thank
A 23-year-old male asked:
Dr. Forshing Lui
42 years experience Neurology
Sleep aid: The safest sleep aid over the counter is Melatonin. You may take 1-3 pills (3-9 mg in the evening). Otherwise you need to discuss directly with your M ... Read More
A 23-year-old male asked:
Dr. Patricia Harkins
30 years experience Developmental and Behavioral Pediatrics
Lapband vs bypass: Lapband is less extensive surgery, and it can be reversed. Bypass is the most successful at weight loss, but the side effects can be a problem (frequ ... Read More
2
2 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month